Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


lipids going through the roof on PI therapy
Nov 1, 2003

Dr. Pierone,

Hello I have been on a combo containing several protease inhibitors for a good five years. My lipids are shooting through the roof. I was advised to ask a specialist for a drug that works to lower lipids? Which is your drug of choice, lipitor? Or something else?

Nelson

Response from Dr. Pierone

The best approach for lipid management depends on what the lipid profile looks like and the intensity of therapy depends on the presence of other risk factors. We treat lipid elevations much more aggressively in someone that is older, smokes, has a family history of heart disease, etc.

For elevations of LDL cholesterol one of the best medications is atorvastatin (Lipitor). This is one of the most potent statins and has a favorable interaction with PIs that result in higher blood levels of Lipitor. On the other hand, simivastaitin (Zocor) also interacts with PIs, but the blood levels that result are way too high and this combination can be dangerous. Pravachol has minimal interactions, but is often not potent enough to really do the job.

For triglyceride elevations fenofibrate (Tricor) is my favorite choice (although there is nothing wrong with Lopid). This class is known as fibrates and they are the primary medications for those with high triglycerides. They can be used together with statins for those that have both cholesterol and triglyceride increases. However, beware of a higher rate of muscle inflammation when the two classes are used together one must be alert for signs of muscle aches and tenderness. For high triglycerides that don't respond well to fibrates the addition of fish oil caspsules (several 1 gram capsules per day) may help as well.

Another approach is to change antiretrovirals if that is an option. Some people are in a situation in which they can safely switch a PI for a NNRTI (Sustiva, Viramune) or an NRTI (usually Ziagen in this setting). Some can also change to atazanavir (Reyataz), a new PI that has less lipid effects than some other PIs. Don't forget diet and exercise as well. Good luck!



Previous
verdict on T-20
Next
clinical studies needed for wasting

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement